Hail, Norton
- When
- July 31, 5:50 PM CST
- Where
- Norton County, 5.92 mi NNW of Norton Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.930, -99.940
Several clusters of severe thunderstorms developed over southwest Nebraska and northwest Kansas during the late afternoon and evening hours. Numerous reports of large hail were received, and two brief tornadoes were witnessed by storm chasers in Gove county Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Several clusters of severe thunderstorms developed over southwest Nebraska and northwest Kansas during the late afternoon and evening hours. Numerous reports of large hail were received, and two brief tornadoes were witnessed by storm chasers in Gove county Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 3:00 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 300 PM MDT FRI JUL 31 2009 .DISCUSSION... 224 PM MDT FRI JUL 31 2009 FORECAST CONCERNS REVOLVE AROUND THE VERY SHORT TERM WITH THE POSSIBILITIES OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND OVERNIGHT. DEWPOINTS IN THE 50S TO LOWER 60S ACROSS WESTERN KANSAS AND SOUTHERN NEBRASKA WITH A STRENGTHENING LOW LEVEL JET AHEAD OF A DEEPENING LEE SURFACE TROUGH ACROSS EASTERN COLORADO WILL CONTINUE TO TRANSPORT MOISTURE INTO THE CENTRAL HIGH PLAINS. THIS WILL AID IN THE DESTABILIZATION OF THE AIRMASS AS TEMPERATURES RISE WELL INTO THE 80S THIS AFTERNOON AHEAD OF AN APPROACHING UPPER SHORT WAVE TROUGH. EXPECT THUNDERSTORMS TO BE FOCUSED ALONG AND AHEAD OF THE TROUGH AS IT MOVES EAST ACROSS THE FORECAST AREA LATE THIS AFTERNOON AND THEN ALONG THE COLD FRONT THAT FOLLOWS OVERNIGHT. HAIL AND WINDS ARE THE PRIMARY THREATS WITH A FEW TORNADOES POSSIBLE WITH STRONGER STORMS NEAR THE THE BOUNDARIES WHERE SHEAR VALUES ARE GREATER. THROUGH THE REMAINDER OF THE FORECAST PERIOD...THE MEAN UPPER TROUGH ACROSS THE NORTHEASTERN 2/3S OF THE U.S. WILL MOVE FURTHER NORTH AND EAST BY THE MIDDLE OF NEXT WEEK AS THE PATTERN TRANSITIONS TO A MEAN UPPER RIDGE OVER THE ROCKIES AND HIGH PLAINS. THAT RIDGE AMPLIFIES AND TRANSITIONS TO THE PLAINS AS A LOW PRESSURE CENTER MOVES ONSHORE OVER THE PACIFIC NORTHWEST AND INTO SOUTHERN CANADA BY THE END OF NEXT WEEK. WITH HIGH PRESSURE GENERALLY IN PLACE AT THE SURFACE ALONG WITH THE RIDGE ALOFT...EXPECT DRY CONDITIONS WITH TEMPERATURES WARMING THROUGH THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. BY THE MIDDLE OF NEXT WEEK THERE ARE SEVERAL IMPULSES THAT MOVE THROUGH THE UPPER FLOW...TOPPING THE RIDGE AND MOVING THROUGH THE CENTRAL HIGH PLAINS. THIS WILL LEAD TO A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON BETWEEN WEDNESDAY AND FRIDAY. HAVE ONLY BROAD-BRUSHED THIS AS THE TIMING AND POSITION OF FEATURES COMES INTO BETTER FOCUS AS THAT TIME PERIOD NEARS. LOCKHART && .AVIATION... 1115 AM MDT FRI JUL 31 2009 FOR THE 18Z TAF CYCLE...AFTERNOON AND EVENING CONVECTION WILL BE THE PRIMARY AVIATION CONCERNS AT BOTH KMCK AND KGLD. THUNDERSTORMS EXPECTED TO INITIATE ON THE HIGHER TERRAIN OF EASTERN COLORADO THIS AFTERNOON AND MOVE EAST...SO KGLD MAY SEE THUNDERSTORMS THE EARLIEST. CONVECTION SHOULD BE WIDESPREAD THIS EVENING AS COLD FRONT MOVES THROUGH THE REGION ASSOCIATED WITH UPPER SHORTWAVE. A FEW SEVERE STORMS POSSIBLE WITH LARGE HAIL/DAMAGING WINDS THE PRIMARY HAZARDS. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 228 PM MDT FRI JUL 31 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 228 PM MDT FRI JUL 31 2009 /328 PM CDT FRI JUL 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. DAMAGING WIND GUSTS AND HAIL WILL BE THE MAIN SEVERE WEATHER THREATS...THOUGH A TORNADO OR TWO IS POSSIBLE WITH ANY INTENSE/LONGER-LIVED SUPERCELLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOW PROBABILITIES FOR THUNDERSTORMS WILL RETURN ON SUNDAY, MAINLY EAST OF A LINE FROM MCCOOK TO TRIBUNE. ADDITIONAL LATE DAY AND OVERNIGHT THUNDERSTORMS WILL BE POSSIBLE AROUND THE MIDDLE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 17 NNW MAX 40.34N 101.53W
07/31/2009 E2.00 INCH DUNDY NE TRAINED SPOTTER
SPOTTER ALSO REPORTS 2-4 INCHES OF HAIL DEPTH, HIGH
WINDS, AND VERY HEAVY RAINFALL RATE.
&&
GJGThe Grand Island radar (KUEX), 135 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
18 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.
Report received via ksn tv in Wichita.
Golf ball sized hail reported at Prairie Dog State Park, which broke windows in 60 vehicles, caused serious damage to 40 campers, and damaged cabins at the park. Flooding was confined to roadside ditches according to park personnel. Newspaper accounts placed damage to vehicles and park facilities at one million dollars.
Report received from The Spotter Network.
Report received from The Spotter Network.
Report received from The Spotter Network.
Peak winds were estimated at 70 mph.
Hail reportedly broke windows in the house.
Storm chaser reported a brief tornado. Rapid low cloud rotation is still in existence. Report received via The Spotter Network.
Storm chaser reported a second brief tornado lasting about 80 seconds.
Dime to quarter sized hail covered the ground.
Strong winds also reported with many one to two inch diameter branches down.
Several three to four inch diameter limbs broken off trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182659, 182660, 182662, 182663, 182664, 182665, 182666, 182667, 182668, 182669, 182670, 182671, 182672, 182673, 182675, 182676, 182677, 183654, 183655, 182678, 182680, 182681, 182661, 182684.